Indiana, 2018

Hail and Damaging Winds in Indiana, August 20, 2018

August 20, 2018 · NWS IWX · 4 events in 3 counties and zones

A warm front was located across northern Indiana with modest CAPE values and effective shear in excess of 30 knots. Weak lapse rates limited overall updraft strength of any thunderstorms, resulting in only isolated wind damage reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A warm front was located across northern Indiana with modest CAPE values and effective shear in excess of 30 knots. Weak lapse rates limited overall updraft strength of any thunderstorms, resulting in only isolated wind damage reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 20, 1:02 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 20, 1:02 PM EST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
202 PM EDT Mon Aug 20 2018

.SYNOPSIS...
Issued at 421 AM EDT Mon Aug 20 2018

An upper level disturbance will move across the area later today and
tonight. Showers and some storms will spread across the area through
this afternoon and persist through much of Tuesday. Rainfall amounts
will range from one to three inches. Drier, cooler and less humid
weather will follow on Wednesday. Highs will be in the 70s
Wednesday through Friday.

&&

.SHORT TERM...(Tonight and Tuesday)
Issued at 202 PM EDT Mon Aug 20 2018

Leading edge of warm advection wing now lifting into swrn zones this
hour and will overspread remainder of cwa through this evening. More
erstwhile development expected overnight ahead of sfc occlusion
timed with maximizing low level moisture flux and more spirited
forcing. Substantial warm cloud depth/pwat suggest some significant
rains likely of which may yield some runoff problems overnight
pending evolution/alignment of convective elements.

Otherwise system opens quickly late tonight and will accelerate ne
into ON. Lingering showers along low level trough axis will decay
through mid morning Tue east while new development follows in the
late morning/early aftn as upper trough axis pivots through.

&&

.LONG TERM...(Tuesday night through Sunday)
Issued at 202 PM EDT Mon Aug 20 2018

Slow clearing Tue night will accelerate on Wed as ridging sfc and
aloft build into the area. Very pleasant seasonably cool and dry
weather then through Fri.

Minor disturbance over the nrn Rockies this aftn will kickout
through the Dakotas late Thu and into swrn ON late Fri. Warm
advection push ahead of this system will bring a another chance for
rain Fri night/early Sat. Thereafter substantial height rises aloft
to ensue as mid level ridge builds into the OH valley with much
warmer temps expected next weekend and through much of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 130 PM EDT Mon Aug 20 2018

KIWX radar indicating line of showers with embedded thunder moving
into the area this afternoon. This is in association with warm front
lifting north that extends from low pressure center over Iowa.
Elevated instability ahead of the front along with better surface
based destabilization in warm sector behind warm front will allow
for thunder mention focused on this afternoon/evening. Showers
continue through the TAF period as system lifts northeast into the
great lakes region Tuesday. Will stay with MVFR cigs and
visibilities for now and monitor this evening and amend as needed.
Winds will veer through the period from southeast to westerly.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement from Tuesday afternoon through Wednesday
     evening for INZ003.

MI...Beach Hazards Statement from Tuesday afternoon through Wednesday
     evening for MIZ077.

OH...NONE.
LM...Small Craft Advisory from 2 PM Tuesday to 8 PM EDT Wednesday for
     LMZ043-046.

&&

SYNOPSIS...Skipper/T
SHORT TERM...T
LONG TERM...T
AVIATION...Logsdon

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 20, 4:44 AM EST, 10 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
544 AM EDT Mon Aug 20 2018

INZ004>009-012>018-020-022>027-032>034-MIZ078-079-081-OHZ001-002-004-
005-015-016-024-025-210945-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-
Putnam-Van Wert-Allen OH-
544 AM EDT Mon Aug 20 2018 /444 AM CDT Mon Aug 20 2018/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Showers and thunderstorms will become likely this afternoon into
tonight. A strong storm with gusty winds and locally heavy rainfall
is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are possible Tuesday. Severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003-MIZ077-210945-
La Porte-Berrien-
544 AM EDT Mon Aug 20 2018 /444 AM CDT Mon Aug 20 2018/

...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY EVENING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

Showers and thunderstorms will become likely this afternoon into
tonight. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the Beach Hazards Statement.
This statement includes dangerous swimming conditions along the
southeast shore of Lake Michigan Tuesday into Wednesday.

Thunderstorms are possible Tuesday. Severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MIZ080-210945-
Branch-
544 AM EDT Mon Aug 20 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for southwest Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the Flash Flood Watch.

Showers and thunderstorms will become likely this afternoon into
tonight. Severe storms are not expected, but a few storms may produce
gusty winds. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are possible Tuesday. Severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-210945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
544 AM EDT Mon Aug 20 2018

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected this afternoon into tonight.
Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are possible Tuesday. Severe storms are not expected.

Hazardous conditions for small craft are expected Tuesday into
Wednesday.

In the hours before

Special weather statement, Aug 20, 2:12 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Northern Indiana
312 PM EDT MON AUG 20 2018

INZ024-025-201945-
Wabash-Huntington-
312 PM EDT MON AUG 20 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WABASH AND WEST CENTRAL
HUNTINGTON COUNTIES...

At 312 PM EDT, a strong thunderstorm was located near Wabash, moving
northeast at 25 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Wabash, La Fontaine, Lagro, Richvalley, Speicherville, Treaty,
Servia, Lincolnville, Somerset and Urbana.

The National Weather Service and local Emergency Management will
continue to closely monitor the situation. If you observe a funnel
cloud, stay calm and seek shelter in a sturdy building until the
funnel cloud has passed or dissipated. Please report any funnel cloud
sightings to the Northern Indiana  National Weather Service via Law
Enforcement or Social Media.

&&

LAT...LON 4069 8594 4077 8594 4093 8576 4079 8554
      4065 8576 4065 8589
TIME...MOT...LOC 1912Z 227DEG 24KT 4072 8584

Brown
Special weather statement, Aug 20, 2:25 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Northern Indiana
325 PM EDT MON AUG 20 2018

INZ025-032-201945-
Huntington-Grant-
325 PM EDT MON AUG 20 2018

...A STRONG THUNDERSTORM WILL AFFECT GRANT AND SOUTHWESTERN
HUNTINGTON COUNTIES...

At 322 PM EDT, a strong thunderstorm was located over Jonesboro, or
over Gas City, moving northeast at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Marion, Gas City, Upland, Fairmount, Jonesboro, Van Buren, Matthews,
Warren, Fowlerton, Home Corner, Michaelsville, Landess, Hanfield,
Banquo, Radley, Lake Wood, Arcana, Pleasant Plain and Hackleman.

This includes Interstate 69 in Indiana between mile markers 252 and
275.

The National Weather Service and local Emergency Management will
continue to closely monitor the situation. If you observe a funnel
cloud, stay calm and seek shelter in a sturdy building until the
funnel cloud has passed or dissipated. Please report any funnel cloud
sightings to the Northern Indiana  National Weather Service via Law
Enforcement or Social Media.

&&

LAT...LON 4038 8576 4065 8568 4065 8564 4071 8564
      4069 8541 4065 8541 4065 8545 4038 8544
TIME...MOT...LOC 1922Z 208DEG 22KT 4047 8562

Brown
Special weather statement, Aug 20, 2:28 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Northern Indiana
328 PM EDT MON AUG 20 2018

INZ015-023-202000-
Miami-Fulton-
328 PM EDT MON AUG 20 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL FULTON AND
NORTHWESTERN MIAMI COUNTIES...

At 328 PM EDT, a strong thunderstorm was located near Mexico, or 8
miles north of Peru, moving north at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Akron, Mexico, Denver, Macy, Chili, Deedsville, Gilead and Disko.

The National Weather Service and local Emergency Management will
continue to closely monitor the situation. If you observe a funnel
cloud, stay calm and seek shelter in a sturdy building until the
funnel cloud has passed or dissipated. Please report any funnel cloud
sightings to the Northern Indiana  National Weather Service via Law
Enforcement or Social Media.

&&

LAT...LON 4084 8614 4105 8612 4104 8602 4104 8595
      4098 8594 4081 8602
TIME...MOT...LOC 1928Z 198DEG 21KT 4088 8607

Brown
Local storm report, Aug 20, 2:33 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
333 PM EDT MON AUG 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HEAVY RAIN       2 NE BUNKER HILL        40.68N 86.07W
08/20/2018  M1.20 INCH       MIAMI              IN   AMATEUR RADIO

            THE DURATION OF THE HEAVY RAIN EVENT WAS 40
            MINUTES.

&&

MSL
Special weather statement, Aug 20, 2:42 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Northern Indiana
342 PM EDT MON AUG 20 2018

INZ017-024-025-202015-
Wabash-Whitley-Huntington-
342 PM EDT MON AUG 20 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WABASH...SOUTH
CENTRAL WHITLEY AND NORTHERN HUNTINGTON COUNTIES...

At 341 PM EDT, a strong thunderstorm was located over Huntington,
moving northeast at 30 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Huntington, Andrews, Roanoke, Tunker, Laud, Washington Center,
Bowerstown, Mahon, Bippus, Bracken, Goblesville and Luther.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4089 8574 4110 8553 4098 8533 4095 8534
      4076 8553
TIME...MOT...LOC 1941Z 217DEG 25KT 4088 8556

Brown
Special weather statement, Aug 20, 2:44 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Northern Indiana
344 PM EDT MON AUG 20 2018

INZ025-026-032-033-202015-
Huntington-Blackford-Wells-Grant-
344 PM EDT MON AUG 20 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GRANT...
NORTHWESTERN BLACKFORD...SOUTHEASTERN HUNTINGTON AND SOUTHWESTERN
WELLS COUNTIES...

At 344 PM EDT, a strong thunderstorm was located near Upland, moving
northeast at 20 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Marion, Gas City, Upland, Jonesboro, Van Buren, Warren, Lancaster,
Mcnatts, Home Corner, Landess, Liberty Center, Mount Zion, Plum Tree,
Hanfield, Buckeye, Majenica, Roll, Lake Wood, Arcana and Pleasant
Plain.

This includes Interstate 69 in Indiana between mile markers 259 and
280.

The National Weather Service and local Emergency Management will
continue to closely monitor the situation. If you observe a funnel
cloud, stay calm and seek shelter in a sturdy building until the
funnel cloud has passed or dissipated. Please report any funnel cloud
sightings to the Northern Indiana  National Weather Service via Law
Enforcement or Social Media.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4045 8543 4049 8566 4080 8552 4070 8523
TIME...MOT...LOC 1944Z 206DEG 19KT 4053 8551

Brown

The radar

The Northern Indiana radar (KIWX), 63 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Huntington

When
August 20, 2:54 PM EST to 2:55 PM EST
Where
Huntington County, 1.38 mi N of Monument City
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.800, -85.600

Emergency management officials reported a healthy 10 inch diameter tree was uprooted.

Thunderstorm Wind, Huntington

When
August 20, 2:54 PM EST to 2:55 PM EST
Where
Huntington County, 0.69 mi N of Andrews
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.860, -85.600

Emergency management officials reported an eight to ten inch healthy tree limb was blown down onto power lines.

Thunderstorm Wind, White

When
August 20, 6:30 PM EST to 6:31 PM EST
Where
White County, 4.28 mi NNW of Burnettsville
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
40.830, -86.600

The public reported a large, partially rotten tree, was blown down onto a vehicle. No injuries were reported.

Hail, Cass

When
August 20, 7:15 PM EST to 7:16 PM EST
Where
Cass County, 3.8 mi NW of Lucerne
Measured
1 in hail
Reported by
Public
Coordinates
40.910, -86.450

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782682, 782684, 782685, 782680.